Organ illness. Hence, the patient may be on antibiotics

Organ Failure Group Work- Respiratory Assignment- Tara McDonnell Q4.   Give that the patient, who is likely to have tuberculosis, has now become more tachypneic, and that his oxygen levels, following an initial period where they improved, have now become reduced once again to the readings recorded 12 hours previously, at the presentation stage, suggest that the patient’s condition is worsening.  In terms of support, I would begin anti-tuberculosis treatment and start the patient on a course of antibiotics. Theses antibiotics have to be taken over quite an extended period of time, in order to effectively treat the illness. Hence, the patient may be on antibiotics for up to nine months. Among the most frequently used medicines to treat tuberculosis are Rifampin and Isoniazid. It is generally recommended to treat tuberculosis with a combination of antibiotics, due to the growing worldwide problem of antibiotic resistance to bacteria. The first choice of treatment for drug susceptible TB disease is an initial intensive treatment period of 2 months, whereby a patient receives isoniazid, rifampin, ethambutol and pyrazinamide for seven days per week, followed by a continuation period involving the drugs isoniazid and rifampin for seven days per week for four and a half weeks. In the case of pulmonary TB, pyrazinamide and ethambutol are also generally administered for the first eight weeks of the treatment plan.  Also, in order to increase the patient’s oxygen levels, the patient should still be given an oxygen mask.  I would also at this point transfer the patient to the intensive care unit and monitor him closely for any further deterioration.  In order to rule out lung cancer, I would also order a chest x-ray and then if necessary, perform a bronchoscopy test under local antiesthetic, to eliminate the chance of the patient having a tumor.  The gentleman may also have Cronic Obstructive Pulmonary Disease (COPD), of which smoking and tobacco use is a causative factor of. In the hypothetical case of the patient having COPD, I would administer bronchodilators, such as salbutamol, thus enabling the patient to breath more easily.  Due to the fact that the patient is using his accessory muscles when breathing, this indicates that he may well be short of breath. To help make the patient more comfortable, I would encourage him to lie on his side, or on his back, and prop his head up using one to two pillows.  Another possibility for a diagnosis is infective endocarditis, although this is less probable than tuberculosis. Nonetheless, if the patient was found to have infective endocarditis, I would treat him with a course of antibiotics and if necessary if the infection is ongoing, or to repair a valve.